Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Cohen-Macaulay rings and ideal theory in rings of invariants of algebraic groups


Author: Ronald E. Kutz
Journal: Trans. Amer. Math. Soc. 194 (1974), 115-129
MSC: Primary 13C15; Secondary 13H10, 14M15, 15A72, 20G15
MathSciNet review: 0352082
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Theorem. Let R be a commutative Noetherian ring with identity. Let M = $ M = ({c_{ij}})$ be an s by s symmetric matrix with entries in R. Let I the be ideal of $ t + 1$ by $ t + 1$ minors of M. Suppose that the grade of I is as large as possible, namely, gr $ I = g = s(s + 1)/2 - st + t(t - 1)/2$. Then I is a perfect ideal, so that $ R/I$ is Cohen Macaulay if R is.

Let G be a linear algebraic group acting rationally on $ R = K[{x_1}, \ldots ,{x_n}]$. Hochster has conjectured that if G is reductive, then $ {R^G}$ is Cohen-Macaulay, where $ {R^G}$ denotes the ring of invariants of the action of G. The above theorem provides a special case of this conjecture. For $ G = O(t,K)$, the orthogonal group, and K a field of characteristic zero, the above yields:

Corollary. For R and G as above, $ {R^G}$ is Cohen-Macaulay for an appropriate action of G. In order to obtain these results it was necessary to prove a more general form of the theorem stated above, which in turn yields a more general form of the corollary.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13C15, 13H10, 14M15, 15A72, 20G15

Retrieve articles in all journals with MSC: 13C15, 13H10, 14M15, 15A72, 20G15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0352082-2
PII: S 0002-9947(1974)0352082-2
Keywords: Cohen-Macaulay rings, ideals generated by minors of matrices, perfectideals, rings of invariants, orthogonal group
Article copyright: © Copyright 1974 American Mathematical Society